Hail, Cheyenne
- When
- August 17, 3:45 PM CST
- Where
- Cheyenne County, 13.29 mi W of St Francis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -102.050
Thunderstorms produce up to golf ball size hail and damaging winds in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce up to golf ball size hail and damaging winds in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 17, 2:35 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 235 PM MDT Sat Aug 17 2019 .SHORT TERM...(This evening through Monday night) Issued at 234 PM MDT Sat Aug 17 2019 The focus for the short term forecast is on the chance of thunderstorms and the potential for severe storms moving across the forecast area this afternoon and evening. With an uncapped atmosphere and good instabilities existing across the forecast area mainly where surface dewpoints are in the middle to upper 60s ahead of a surface trough, along with surface convergence near the surface trough and a short wave trough aloft approaching in the upper westerly flow, expect the storms developing over the higher terrain to the west to grow and become more numerous through the afternoon and into the evening as they tap into the additional moisture available mainly east of the Colorado border. Expect scattered storms to develop and move through the area mainly between 3pm-11pm this afternoon and tonight. While large hail is possible with some of the stronger storms, the primary threat appears to be damaging winds gusts that could be 65 mph or greater. The past few days models have been advertising the possibility of fog developing across the forecast area in the wake of storms moving across the region. However, in the latest runs, the production of fog has diminished with only isolated locations seeing a possibility of fog. Have removed a mention of fog as a result, but this will need to be watched over the next few days as there is the potential of some locations to receive rainfall followed by clearing skies and light winds that would be conducive to the production of fog. Once the short wave trough aloft moves through the region overnight tonight, an upper ridge will begin to amplify over the southern Rockies and southern and central high plains region through mid day Tuesday. Also expect mainly high pressure across the region during that time that will initially cool the temperatures somewhat on Sunday with highs mainly in the 80s that will quickly rebound into the 90s on Monday and Tuesday. .LONG TERM...(Tuesday through Saturday) Issued at 219 PM MDT Sat Aug 17 2019 Tuesday morning, an upper level ridge will extend over the Central High Plains with ridge axis just to our west, over the Rockies. A surface high will be in place over the southeastern U.S. and the Tri-State area will be under southwest flow aloft. Through the day, flow will become zonal over the region and a lee cyclone is expected to develop Tuesday afternoon. Expected high temperatures will be in the 90s. A cold front will move into the area from the north during the day Wednesday. Temperatures will be cooler with highs in the low to mid 80s and lows in the 50s and 60s. The cooler temperatures will continue into Thursday. Showers and thunderstorms will again be possible on Wednesday. Thursday, additional chances for showers and storms will be possible as a shortwave moves through the region. Friday into Saturday, temperatures will rebound back to near normal, ranging form the mid-80s to low 90s across the area. Lows will return to the low to mid-60s. Currently not anticipating precipitation for Friday into the start of the weekend. The ridge will shift east, over the forecast area. Models are indicating a possible shortwave moving in from the northwest at the end of the forecast period, however, taking into account this is seven days out and disagreement in models, have opted to keep the forecast dry for now. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1151 AM MDT Sat Aug 17 2019 VFR conditions with generally light winds are expected at MCK and GLD through the 18Z TAF period. Isolated to scattered thunderstorms will develop and move across the region late this afternoon and evening. These storms may impact the GLD site 00-03Z and the MCK site between 01-04Z. Given the less than 50% chance of occurrence, VCTS has been added to the TAFs during those time periods. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...AW AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1053 AM MDT Sat Aug 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1053 AM MDT Sat Aug 17 2019 /1153 AM CDT Sat Aug 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms may develop between 3 PM and 10 PM MDT. The main risks will be hail up to two inches in diameter and damaging wind gusts up to 70 mph. The threat for hail will be primarily west of a Trenton, Nebraska to Colby and Leoti, Kansas line. However the threat for damaging winds will extend across the entire forecast area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Tuesday through Wednesday night, locally heavy rainfall and severe thunderstorms may occur across the central High Plains region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Goodland KS 219 PM MDT Sat Aug 17 2019 COZ090-091-172100- Kit Carson County CO-Yuma County CO- 219 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 300 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Vona, or 11 miles north of Seibert, moving east at 15 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bethune and Kirk. This includes Interstate 70 in Colorado near mile marker 434. LAT...LON 3974 10240 3928 10233 3937 10291 3952 10292 TIME...MOT...LOC 2018Z 254DEG 11KT 3946 10280 Vincent
Special Weather Statement National Weather Service Goodland KS 240 PM MDT Sat Aug 17 2019 COZ090-091-KSZ001-013-172130- Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS- 240 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND WESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 330 PM MDT/430 PM CDT/... At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles west of Bonny Reservoir, moving east at 20 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Burlington, Kanorado, Ruleton, Bonny Reservoir, Hale and Idalia. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 11. Interstate 70 in Colorado between mile markers 435 and 450. Highway 385 between mile markers 185 and 221. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for northeastern and east central Colorado...and northwestern Kansas. LAT...LON 3927 10233 3973 10241 3989 10188 3918 10183 TIME...MOT...LOC 2040Z 267DEG 19KT 3959 10228 Vincent
Special Weather Statement National Weather Service Goodland KS 307 PM MDT Sat Aug 17 2019 COZ090-091-172145- Kit Carson County CO-Yuma County CO- 307 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 345 PM MDT... At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Bethune, or 14 miles northwest of Burlington, moving east at 20 mph. Pea to dime size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes the following highways... Interstate 70 in Colorado between mile markers 442 and 450. Highway 385 between mile markers 190 and 215. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern and east central Colorado...and northwestern Kansas. LAT...LON 3958 10256 3976 10205 3928 10205 3937 10254 TIME...MOT...LOC 2106Z 258DEG 17KT 3948 10242 Vincent
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT Sat Aug 17 2019
COZ090-091-172215-
Kit Carson County CO-Yuma County CO-
323 PM MDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 415 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 21 miles north of Stratton, moving east
at 5 mph.
Pea to dime size hail and wind gusts up to 55 mph will be possible
with this storm.
Locations impacted include...
Joes and Kirk.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
LAT...LON 3967 10280 3980 10242 3950 10237 3952 10276
3959 10280
TIME...MOT...LOC 2122Z 256DEG 5KT 3961 10270
VincentSpecial Weather Statement National Weather Service Goodland KS 326 PM MDT Sat Aug 17 2019 COZ090-091-KSZ001-013-172145- Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS- 326 PM MDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...WESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 345 PM MDT/445 PM CDT/... At 326 PM MDT/426 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles west of St. Francis to 7 miles north of Kanorado. Movement was east at 15 mph. Pea to dime size hail and wind gusts up to 55 mph will be possible with these storms. Locations impacted include... St. Francis, Bonny Reservoir, Hale and Beecher Island. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for northeastern and east central Colorado...and northwestern Kansas. LAT...LON 4000 10179 3934 10176 3938 10221 3990 10224 TIME...MOT...LOC 2126Z 269DEG 12KT 3982 10207 3945 10206 Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 9 SSE BEECHER ISLAND 39.76N 102.08W
08/17/2019 E0.50 INCH YUMA CO TRAINED SPOTTER
LOTS OF PEA TO HALF INCH SIZED HAIL.
&&The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The emergency manager reported windows blown in at truck stop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853319, 853320, 853321, 853322, 868629, 853324.